Electronic Communications in Probability

Exponential inequalities for weighted sums of bounded random variables

Emmanuel Rio

Full-text: Open access

Abstract

In this paper we give new exponential inequalities for weighted sums of real-valued independent random variables bounded on the right. Our results are extensions of the results of Bennett (1962) to weighted sums.

Article information

Source
Electron. Commun. Probab., Volume 20 (2015), paper no. 77, 10 pp.

Dates
Accepted: 26 October 2015
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465321004

Digital Object Identifier
doi:10.1214/ECP.v20-4204

Mathematical Reviews number (MathSciNet)
MR3417449

Zentralblatt MATH identifier
1328.60054

Subjects
Primary: 60E15: Inequalities; stochastic orderings

Keywords
Hoeffding's inequality Bernstein's inequality Bennett's inequality Deviation inequalities Weighted sums

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Rio, Emmanuel. Exponential inequalities for weighted sums of bounded random variables. Electron. Commun. Probab. 20 (2015), paper no. 77, 10 pp. doi:10.1214/ECP.v20-4204. https://projecteuclid.org/euclid.ecp/1465321004


Export citation

References

  • Bennett, G., Probability inequalities for the sum of independent random variables. J. Amer. Statist. Assoc. 57, 33-45 (1962).
  • Bentkus, V. A remark on the inequalities of Bernstein, Prokhorov, Bennett, Hoeffding, and Talagrand. (Russian) Liet. Mat. Rink. 42 (2002), no. 3, 332–342; translation in Lithuanian Math. J. 42 (2002), no. 3, 262–269
  • Bentkus, V. An inequality for tail probabilities of martingales with differences bounded from one side. J. Theoret. Probab. 16 (2003), no. 1, 161–173.
  • Bentkus, Vidmantas. On Hoeffding's inequalities. Ann. Probab. 32 (2004), no. 2, 1650–1673.
  • Bercu, B., Delyon, B. and Rio, E., Concentration inequalities for sums and martingales. SpringerBriefs in Mathematics (2015)
  • Berend, Daniel; Kontorovich, Aryeh. On the concentration of the missing mass. Electron. Commun. Probab. 18 (2013), no. 3, 7 pp.
  • Fan, Xiequan; Grama, Ion; Liu, Quansheng. Exponential inequalities for martingales with applications. Electron. J. Probab. 20 (2015), no. 1, 22 pp.
  • Hoeffding, Wassily. Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 1963 13–30.
  • Kearns, M. J. and Saul, L. K., Large deviation methods for approximate probabilistic inference. Proceedings of the 14th Conference on Uncertainty in Artificial Intelligence, San-Francisco, 311-319 (1998)
  • Pinelis, Iosif. On the Bennett-Hoeffding inequality. Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 1, 15–27.
  • Rio, Emmanuel. Théorie asymptotique des processus aléatoires faiblement dépendants. (French) [Asymptotic theory of weakly dependent random processes] Mathématiques & Applications (Berlin) [Mathematics & Applications], 31. Springer-Verlag, Berlin, 2000. x+169 pp. ISBN: 3-540-65979-X
  • Shevtsova, I. G., On the absolute constants in the Berry-Esseen inequality and its structural and nonuniform improvements. Inform. Primen. 7, no. 1, 124-125. http://mi.mathnet.ru/ia252 (2013)